Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 421, NWS Sioux Falls, SD

July 31, 2004Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 31, 2004, 7:10 PM CDT for Minnehaha County, South Dakota. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2004, 7:10 PM CDT (00:10 UTC)
Expired
Jul 31, 2004, 7:45 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 17 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 7:26 PM CDTHAIL 1.75Wall Lake, SDGOLFBALL SIZE HAIL COVERING THE GROUND IN WALL LAKE.
Jul 31, 7:27 PM CDTHAIL 1Wall Lake, SDIN ADDITION TO QUARTER SIZED HAIL, RAINFALL WAS 0.69 INCH.
Jul 31, 7:32 PM CDTHAIL 0.75Sioux Falls, SDDIME SIZE HAIL ON THE WEST SIDE OF SIOUX FALLS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 3:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
972 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1753 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 010010
SVRFSD
SDC099-010045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
708 PM CDT SAT JUL 31 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 745 PM CDT

* AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING
  HAIL OF QUARTER TO GOLF BALL SIZE.  THE FIRST STORM WAS LOCATED 
  NEAR HUMBOLDT...OR ABOUT 16 MILES NORTHWEST OF SIOUX FALLS. THE 
  SECOND STORM WAS NEAR GARRETSON...OR 15 MILES WEST OF LUVERNE.
  THESE STORMS WERE MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WALL LAKE AROUND 715 PM CDT
  BRANDON...VALLEY SPRINGS...ROWENA...SIOUX FALLS AROUND 745 PM CDT

THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL.  GOLF BALL SIZE
HAIL WAS REPORTED IN HUMBOLDT AT 705 PM CDT.  GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

THIS WARNING EXPANDS THE PREVIOUS WARNING WHICH WAS IN EFFECT FOR 
WESTERN MINNEHAHA COUNTY. 

LAT...LON 4383 9712 4351 9712 4351 9647 4385 9646

$$
 JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:00 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 31, 3:00 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT SAT JUL 31 2004

.DISCUSSION...
LOOKS LIKE A TYPICAL LATE JULY/EARLY AUG PATTERN SETTING UP FOR THE
NEXT WEEK. MID LVL THERMAL RDG TO MOV OVR AREA WITH SERIES OF UPR
LVL WAVES RIDING OVR THE RDG AND COMG THRU THE AREA IN NW FLOW.
THERE WL BE A LOW POP CHC OF NIGHTTIME/EARLY MRNG TSRA ALONG AND E
OF CAP WITH THE SHRTWVS. TIMING OF THE SHRTWVS WL BE UNCERTAIN... SO
WL BASE FCST MORE ON POSITION OF CAP AND DIURNAL CYCLE. INSTABILITY
FOR LATE AFTN AND EVNG IS IMPRESSIVE...BUT SHEAR DECREASES RAPIDLY
AS TEMPS/LIFT GET TO WHERE CONVECTION STARTS. WL HAVE SCTD PULSE
TSRA THRU THE EVNG...MAINLY IN ERN ZONES...WITH SVR HAIL PSBL IN
STRONGEST STORMS. LOCALLY HVY RAIN WL BE BIGGEST THREAT THRU THE
NEXT WEEK WITH HIGH DWPTS...AND SLOW MVG STORMS. LONG RANGE GFS
BRINGS STGR SFC FNT THRU THE AREA NEXT SAT...BUT WL PLAY THIS AS
BEING TOO FAST AND KEEP WARM TEMPS THRU THE FCST PD.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MG
Hazardous weather outlook, Jul 31, 10:46 AM CDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 AM CDT SAT JUL 31 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1046 AM CDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WEAK SURFACE FRONT CONTINUES TO LIE ACROSS PORTIONS OF NORTH
CENTRAL SOUTH DAKOTA INTO NORTHWEST IOWA.  THIS FRONT WILL REMAIN
NEARLY STATIONARY THROUGHOUT THE DAY. AN UPPER LEVEL STORM SYSTEM
IS FORECAST TO MOVE THROUGH PORTIONS OF THE UPPER MIDWEST LATE
THIS AFTERNOON INTO THE EVENING.  THIS WILL PROVIDE ENOUGH LIFT
WHICH WILL ACT UPON THE EXISTING INSTABILITY TO CAUSE SCATTERED
THUNDERSTORMS TO FORM BY LATE THIS AFTERNOON...AND CONTINUE INTO
THE EVENING HOURS.  THE MORE FAVORED AREAS FOR DEVELOPMENT WILL
BE EAST OF THE JAMES RIVER VALLEY.  A FEW STORMS COULD BECOME
SEVERE WITH POSSIBILITY OF DIME TO NICKEL SIZE HAIL AND WIND
GUSTS OF 60 TO 70 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT FOR AREAS
EAST OF THE JAMES RIVER VALLEY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

HEITKAMP

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:19 PM CDTSevere Thunderstorm WarningFSDTurner26 min
Jul 31, 7:29 PM CDTSevere Thunderstorm WarningFSDLincoln46 min
Jul 31, 7:43 PM CDTSevere Thunderstorm WarningFSDTurner32 min
Jul 31, 8:16 PM CDTSevere Thunderstorm WarningFSDLincoln, Turner44 min
Jul 31, 8:26 PM CDTTornado WarningFSDLincoln, Turner34 min
Jul 31, 9:01 PM CDTTornado WarningFSDLincoln, Turner44 min
Jul 31, 9:28 PM CDTTornado WarningFSDClay, Union47 min
Jul 31, 10:46 PM CDTSevere Thunderstorm WarningFSDGregory29 min
Jul 31, 11:15 PM CDTSevere Thunderstorm WarningFSDGregory30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.